Oregon, 2012

High Wind in Oregon, January 22, 2012

January 22, 2012 · NWS PQR · 2 events in 2 counties and zones

Another in a series of strong Pacific frontal systems brought strong winds to the North and Central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Another in a series of strong Pacific frontal systems brought strong winds to the North and Central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 22, 8:56 AM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 22, 8:56 AM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
856 AM PST SUN JAN 22 2012

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM IS SPREADING RAIN AND
MOUNTAIN SNOW ACROSS THE AREA TODAY...AND MODERATE SNOW IN THE GORGE.
A STRONG LOW PRESSURE WILL MOVE ONSHORE NEAR CAPE FLATTERY WITH
STRONG WINDS ALONG THE COAST. THE NEXT LOW PRESSURE SYSTEM WILL MOVE
SOUTH OF THE AREA WITH A BRIEF BREAK IN THE WEATHER LATER TONIGHT AND
MONDAY. ANOTHER WARM AND VERY MOIST SYSTEM WILL BRING HEAVY
RAIN...RISING SNOW LEVELS...AND THE THREAT FOR MORE FLOODING MIDWEEK.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A STRONG LOW PRESSURE SYSTEM
CENTERED NEAR 49N/132W...MOVING NORTH OF VANCOUVER ISLAND.
PRECIPITATION SHOULD BE MOSTLY STRATIFORM AND NON-OROGRAPHIC THIS
MORNING...THEN WILL TRANSITION MORE TO THE TYPICAL COAST
RANGE-FAVORED QPF PROFILE AS LOW-LEVEL FLOW TURNS MORE SOUTHWESTERLY
THIS AFTERNOON. WILL NEED TO WATCH RIVERS TODAY...BUT NOT EXPECTING
ANY PROBLEMS SINCE THIS WILL BE A RELATIVELY FAST MOVING AND COOL
SYSTEM.

PRECIPITATION HAS BEEN LIGHTER THAN EXPECTED SO FAR WITH THIS SYSTEM
AND HAVE CANCELLED THE SNOW ADVISORY FOR THE COAST RANGE AND WILLAPA
HILLS. SNOWFALL TOTALS SHOULD RANGE 2-4 INCHES IN THE FOOTHILLS THIS
MORNING BEFORE WARMER AIR LIFTS THE SNOW LEVEL AND CHANGES
PRECIPITATION TO RAIN AROUND MIDDAY. SNOW WILL BE MORE PERSISTENT IN
THE CASCADES...WITH ANOTHER 6-12 INCHES LIKELY. NAM BUFR SOUNDINGS
SUGGEST THE WINTER STORM WARNING LOOKS GOOD FOR THE GORGE AND HOOD
RIVER VALLEY...WHERE ANOTHER 4-8 INCHES OF SNOW ARE LIKELY.

GRADIENTS TURN MORE SOUTHERLY BY MID MORNING WITH GUSTS 60 TO 65 MPH
ALONG THE HEADLANDS. WINDS EASE QUICKLY BY LATE AFTERNOON AS WEAK
HIGH PRESSURE DEVELOPS ACROSS THE DISTRICT.

MODELS SHOW GOOD AGREEMENT ON HIGH PRESSURE GIVING US A BREAK FROM
THE ACTIVE WEATHER TONIGHT AND MONDAY. THIS WILL ALLOW STREAMFLOWS TO
COME DOWN A BIT BEFORE OUR NEXT WARM AND MOIST SYSTEM EXPECTED
MIDWEEK. MODELS SHOW GOOD AGREEMENT THAT THIS SYSTEM WILL START
SPREADING RAIN AND MUCH WARMER AIR INTO THE PACIFIC NORTHWEST EARLY
TUESDAY. THE EXACT LOCATION OF THE FOCUS FOR HEAVIEST RAIN IS STILL
UNCERTAIN BUT THIS DOES LOOK LIKE AN ATMOSPHERIC RIVER TYPE SYSTEM
AND WILL BRING THE POTENTIAL FOR FLOODING SOMEWHERE ALONG THE PACIFIC
NORTHWEST COAST MIDWEEK. A HYDROLOGIC OUTLOOK - PDXESFPQR - WAS
ISSUED SATURDAY TO DISCUSS THIS SITUATION AND WILL LIKELY BE UPDATED
DURING THE DAY SHIFT TODAY.  LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...ZONAL FLOW
CONTINUES THROUGH THE EARLY EXTENDED PERIOD...STARTING LATE TUESDAY.
MODELS ARE STILL IN GOOD AGREEMENT IN MAINTAINING AN ATMOSPHERIC
RIVER SCENARIO THAT CONTINUES THROUGH THURSDAY. SEVERAL DISTURBANCES
SWEEP ACROSS THE PACIFIC NORTHWEST...KEEPING THE AREA WET...
BREEZY...WITH RATHER SEASONAL TEMPERATURES. BY FRIDAY MODELS SUGGEST
WEAK RIDGING DEVELOPS OVER THE COASTAL WATERS...BUT EXPECT A FEW
IMPULSES TO RIDE OVER THE RIDGE AND KEEP THE REMAINDER OF THE WEEKEND
RATHER DAMP. 27

&&

.AVIATION...VFR ACROSS THE REGION...BUT AS FRONT APPROACHES...SHOULD
SEE MVFR INCREASING. FRONT STILL POISED TO MOVE ONSHORE AROUND NOON
TO 1 PM. WITH THIS PATTERN SEEMS THAT ANY MVFR WILL BE WITH THE
FRONT AND FOR A FEW HOURS BEHIND FROPA...THEN TRANSITION TO VFR
AFTER 22Z. WILL SEE QUICK TRANSITION TO GUSTY SOUTH WINDS ON COAST
BETWEEN 19Z AND 20Z...WITH S WINDS INCREASING INLAND AFTER 20Z. WILL
LIKELY HAVE MIX OF MVFR AND MOSTLY VFR TONIGHT WITH WINDS GRADUALLY
EASING THIS EVENING.

KPDX AND APPROACHES...VFR EXPECTED THIS AM WITH EAST WINDS.
HOWEVER... WILL SEE MVFR INCREASE AROUND 19Z TO 20Z...WITH MOSTLY
MVFR THROUGH 23Z. AFTER 23Z...STEADY RAIN LETS UP AND TURN MORE
SHOWERY. WILL SEE MIX OF MVFR AND VFR AFTER 00Z. STILL EXPECTING A
TURN TO GUSTY SOUTH WINDS AROUND 21Z TO 22Z.	    ROCKEY.
&&

.MARINE...SOUTHERLY WINDS ARE CURRENTLY INCREASING INTO THE GALE
RANGE WITH STORM FORCE WINDS STILL EXPECTED THIS MORNING AND
THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE OVER THE OUTER
SOUTH WATERS...SPREADING N AND E THROUGH LATE MORNING. THE FRONT
IS RATHER FAST MOVING SO STORM FORCE WINDS WILL END BY MID
AFTERNOON...THEN TURN WESTERLY AND EASE A BIT.

OTHER ISSUE ARE THE SEAS OF 20 TO 22 FT THIS MORNING...WHICH WILL
BUILD MORE AS STRONG SOUTH WINDS DEVELOP. SEAS WILL TOP OUT AT 26
TO 30 FT THIS AFTERNOON...THEN GRADUALLY SUBSIDE. AGAIN...HIGHEST
SEAS WILL BE OVER THE OUTER WATERS. WILL ISSUE MINOR TIDAL
OVERFLOW DUE TO HIGH TIDES COMBINED WITH WIND GENERATED WAVE
ACTION. THIS WILL CREATE MINOR FLOODING IN SOME LOWLANDS SPOTS
THAT ARE AFFECTED BY HIGHER THAN USUAL TIDES.	     ROCKEY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR UPPER HOOD
	  RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
	  CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR NORTHERN
	 OREGON CASCADE FOOTHILLS.
     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CENTRAL
	 OREGON COAST-NORTH OREGON COAST.
     HIGH SURF ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CENTRAL
	 OREGON COAST-NORTH OREGON COAST.
     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW THIS MORNING
	  UNTIL 1 PM TODAY.

WA...WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR WESTERN
	  COLUMBIA RIVER GORGE.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR SOUTH
	  WASHINGTON CASCADES.
     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR SOUTH
	  WASHINGTON CASCADE FOOTHILLS.
     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
	  WASHINGTON COAST.
     HIGH SURF ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR SOUTH
	  WASHINGTON COAST.
     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW THIS MORNING
	  UNTIL 1 PM TODAY.

PZ...MARINE STORM WARNING UNTIL 6 PM PST TODAY ON ALL COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH MON
	AFTERNOON.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 22, 5:39 AM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
539 AM PST SUN JAN 22 2012

ORZ001>014-WAZ019>023-039-040-231645-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
539 AM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ANOTHER STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING A VARIETY OF
HAZARDOUS WEATHER TO NORTHWEST OREGON AND SOUTHWEST WASHINGTON
TODAY.

A HIGH WIND WARNING IS IN EFFECT FOR THE COAST. PLEASE SEE
PDXNPWPQR FOR FURTHER DETAILS.

A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN COLUMBIA
GORGE AND HOOD RIVER VALLEY. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE CASCADES...NORTHERN FOOTHILLS...WILLAPA HILLS...
AND NORTH OREGON COAST RANGE. PLEASE SEE PDXWSWPQR FOR FURTHER
DETAILS.

LINGERING FLOODING IS STILL OCCURRING ON SOME AREA RIVERS. REFER
TO THE LATEST FLOOD STATEMENTS...PDXFLSPQR...FOR FURTHER DETAILS.

LOCALLY HEAVY RAIN MAY CAUSE SOME LOCALIZED URBAN OR SMALL STREAM
FLOODING TODAY.

HIGH SURF CONTINUES TO IMPACT THE COAST...SEE PDXCFWPQR FOR
FURTHER DETAILS.

FURTHER INFORMATION IS AVAILABLE ONLINE AT WWW.WEATHER.GOV/PORTLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN CONTINUES THROUGH THE UPCOMING WEEK...
WITH ANOTHER STRONG SYSTEM EXPECTED TO IMPACT THE PACIFIC
NORTHWEST TUESDAY. THE MAIN THREAT WITH THIS SYSTEM APPEARS TO BE
ADDITIONAL FLOODING DUE TO HEAVY RAIN. A HYDROLOGIC OUTLOOK HAS
BEEN ISSUED TO DISCUSS THE FLOOD THREAT. PLEASE SEE PDXESFPQR FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-231645-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
539 AM PST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A STORM WARNING IS IN EFFECT TODAY FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE PACIFIC STORM TRACK WILL PERSIST THROUGH THE UPCOMING
WEEK...BRINGING TRANSITORY GALE OR STORM FORCE CONDITIONS TO THE
COASTAL WATERS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
January 22, 10:40 AM PST to 1:10 PM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

Strong winds were reported at the Yaquina Bridge with sustained winds of 44 kt and gusts to 58 kt. Strong winds were also reported at the Newport C-Man site with sustained winds of 43 kt and gusts to 55 kt. Strong gusts were reported at Lincoln City with a gust to 56 kt, at Cape Foulweather with a gust to 53 kt, and at the Florence/Siuslaw Jetty with a gust to 52 kt.

High Wind, Northern Oregon Coast

When
January 22, 11:00 AM PST to 12:35 PM PST
Where
Northern Oregon Coast forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Official NWS Observations

Strong winds were reported at Cape Meares with a gust to 66 kt. Strong winds were also reported at Garibaldi with sustained winds of 51 kt and gusts to 58 kt, and at Clatsop Spit with sustained winds of 42 kt and gusts to 56 kt. Strong gusts were reported at Pacific City with a gust to 63 kt, at Seaside with a gust to 56 kt, and at Tillamook with a gust to 52 kt.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361178, 361177.